Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Results of the VL tests you recommended
Sep 20, 2003

A few weeks ago, you recommended that I try to get my VL detected through a research facility - I was positive by repeated serology, have chronic bad symptoms, but they had been unable to find my VL in a year.

Well, through my doctor, I found a very reputable research Lab that did an ultra ultra sensitive VL test (down to 8 to 10 copies per millilitre) and which also looks for non B subtypes (more than the bDNA). The result was undetectable!

I would be happy, but I still have a range of really bad symptoms (such as chronic phrayngitis, nausea, lymphadenopathy, burning skin almost all the time, diarrhea, etc.) and non HIV causes have been ruled out.

How would you interpret the results? If I have fewer than 8 to 10 copies of virus per ml of plasma, can it be said that my symptoms definitely are not related to HIV? Or could HIV do so much damage by just residing in lymph nodes and other compartments without being detectable in plasma? Interestingly, around this same time, my CD4 count, which had progressively declined to 680 over months, recovered to 890! The CD4 percent and ratio remained the same (ratio of 1, CD4 of 32). But, the CD8 number shot up by 200 cells.

Last Q's: what is the significance of such an increase in CD8 cells (way above normal) and what causes burning skin? Is this immune related and do any of your patients experience this?

Many thanks.

Response from Dr. Young

Good to hear back from you and your results with the ultra-ultra sensitive HIV viral load tests.

Not sure what additional to add, though it is reassuring at one level that you don't have detectable virus. Your symptoms are difficult to pin down; HIV is thought to do quite a bit of immune system activation (perhaps crudely measured by elevations in CD8- as yours are). I'd would want to have a pretty exhaustive look at other causes of your symptoms before falling back to the concept that your symptoms are HIV-related.

Nevertheless, in one of my similar patients, the viral load did eventually creep up and CD4 declined- at least corroborating the diagnosis. Treatment actually helped in this person, despite a vanishingly low viral load. This might be something, that in the end, might be worth trying if there is no other clear cause.

I wish that I had more constructive or illustrative to say, good luck. BY



Previous
Question on Drugs
Next
PET Scans and Merck Aventis Vaccine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement